Alert archive / New York / Flash Flood Warnings in 2004
Flash Flood Warning 38, NWS Albany, NY
NWS Albany, NY issued this flash flood warning at Sep 18, 2004, 10:15 AM EDT for Greene County, New York. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 18, 2004, 10:15 AM EDT (14:15 UTC)
- Expired
- Sep 18, 2004, 2:15 PM EDT
- In force
- 4 hr
- Issued by
- NWS Albany, NY
- Area
- Counties, with a storm outline in the text
County Greene County, NY
The radar
The Albany radar (KENX), 41 km from the middle of the area, began a volume at 14:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 2.3 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1385 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 550 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 226 m²/s²
- 0-3 km storm-relative helicity
- 206 m²/s²
- Significant tornado parameter
- 1.3
- Supercell composite
- 5.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KALY 181414
FFWALY
NYC039-181815-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBANY NY
1015 AM EDT SAT SEP 18 2004
THE NATIONAL WEATHER SERVICE IN ALBANY HAS CONTINUED THE
* FLASH FLOOD WARNING FOR...
GREENE COUNTY IN EAST CENTRAL NEW YORK
* UNTIL 215 PM EDT
* AT 1007 AM EDT...RADAR INDICATED THAT MODERATE TO HEAVY RAIN WAS
STILL FALLING OVER THE COUNTY.
ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE IN THE
WARNED AREA.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
LAT...LON 4220 7453 4211 7427 4211 7408 4223 7401
4214 7391 4248 7378 4235 7444
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this flash flood warning went out at Sep 18, 1:50 AM EDT, 8 hours 25 minutes earlier.
Area forecast discussion, Sep 18, 1:50 AM EDT, 8 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 150 AM EDT SAT SEP 18 2004 .SYNOPSIS... LOW PRESSURE WILL MOVE ACROSS THE NORTHERN MID ATLANTIC REGION AND OUT TO SEA LATER TODAY. HEAVY RAINFALL IS ASSOCIATED WITH THIS LOW ACROSS THE SOUTHERN TWO THIRDS OF THE COUNTY WARNING AREA. DRIER AIR WILL MOVE IN FROM THE NORTH AND WEST TODAY. BY TONIGHT...THE COUNTY WARNING AREA WILL BE IN A DRY AIR MASS. AN ANTICYCLONE WILL BUILD FROM NORTH OF THE GREAT LAKES EARLY TODAY TO BE CENTERED OVER NEW YORK AND NEW ENGLAND MONDAY. A TIGHT PRESSURE GRADIENT WILL BE ACROSS EASTERN NEW YORK AND WESTERN NEW ENGLAND SUNDAY...AND WILL QUICKLY RELAX SUNDAY NIGHT. THE ANTICYCLONE WILL SINK SOUTHWARD ACROSS THE MID ATLANTIC REGION TUESDAY AND WEDNESDAY. A WEAK COOL FRONT WILL MOVE TO NEAR THE ST LAWRENCE VALLEY WEDNESDAY EVENING AND WILL WASH OUT WEDNESDAY NIGHT. A LARGE ANTICYCLONE WILL IMPACT THE AREA FROM THE GREAT LAKES AND INTO THE NORTHEASTERN UNITED STATES DURING THE LATTER PORTION OF THE WEEK. && .SHORT TERM (TODAY THROUGH SUNDAY NIGHT)... ALL THE MODELS ARE INDICATING A HEAVY DUMP OF RAINFALL IN THE SOUTHEAST HALF OF THE COUNTY WARNING AREA THROUGH THIS MORNING. BASED ON THE FACT THAT SIGNIFICANT RAINFALL IS FORECAST TO OCCUR LATE THIS MORNING INTO EARLY THIS AFTERNOON IN THE SOUTHEAST...AND FACTORING IN THE USUAL LAG BETWEEN RAINFALL AND THE OCCURRENCE OF FLOODING...WE MAY EXTEND THE FLOOD WATCH UNTIL AT LEAST 2 PM...PERHAPS UNTIL 4 PM. AN EXTENSION UNTIL 430 PM...MIGHT WORK BEST LOGISTICALLY SPEAKING AS THE LATE AFTERNOON FORECAST PACKAGE WILL BE OUT AROUND THAT TIME. WE WILL BOOST THE PROBABILITY OF PRECIPITATION FORECAST TO HIGHER VALUES THAN THE PREVIOUS FORECAST ACROSS THE SOUTHEASTERN PORTION OF THE COUNTY WARNING AREA FOR TODAY. DOING THIS WOULD BE IN GOOD AGREEMENT WITH THE LATEST MODEL FORECAST GUIDANCE. WE WILL LOWER THE MAXIMUM TEMPERATURE JUST A TAD BASED ON THE LATEST GUIDANCE FROM NESTED GRID...ETA AND AVIATION MODEL FORECASTS. RAPID CLEARING IS INDICATED TONIGHT. THE TEMPERATURE WILL LIKELY FALL TO THE LOWER AND MID 30S IN THE SOUTHERN ADIRONDACK AREA. THESE VALUES REQUIRE THAT A FROST ADVISORY BE ISSUED. HOWEVER...THE GUIDANCE TEMPERATURES MAY BE TOO LOW AS A TIGHT GRADIENT IS FORECAST ACROSS THIS REGION...AND IT IS REASONABLE TO BELIEVE THERE WILL BE ENOUGH OF A NORTHERLY BREEZE TO KEEP THE TEMPERATURES ABOVE FROST LEVELS. ON SUNDAY...A BRISK NORTH BREEZE AND PLENTY OF SUNSHINE IS EXPECTED FOR THE BULK OF THE DAY. THE MAXIMUM TEMPERATURES WILL BE LOWERED A TAD FROM WHAT WAS FORECAST IN THE PREVIOUS GUIDANCE. SUNDAY NIGHT WILL FEATURE A CLEAR SKY...LIGHTER WIND...AND THE POTENTIAL FOR FROST IN AT LEAST THE REGION FROM THE SOUTHERN ADIRONDACKS INTO SOUTHERN VERMONT. IT IS STILL TOO EARLY TO ISSUE A HEADLINE ON ANY FROST...BUT IT SHOULD BE MENTIONED IN THE BODY OF THE ZONE FORECAST. ALL THE LATEST MODEL GUIDANCE SUGGESTS CUTTING AT LEAST A FEW DEGREES FROM THE PREVIOUSLY FORECAST MINIMUM TEMPERATURES FOR SUNDAY NIGHT. THE GUIDANCE POINTS TO TEMPERATURES LOW ENOUGH FOR A FREEZE WARNING IN A PORTION OF THE NORTHERN HERKIMER AND HAMILTON COUNTIES. && .LONG TERM (MONDAY THROUGH FRIDAY)... LATEST GUIDANCE FROM THE CANADIAN REGIONAL AND AVIATION MODELS...SUGGESTS DRY WEATHER THIS PERIOD. THE PREVIOUS FORECAST HAD A 20 PERCENT PROBABILITY FOR FRIDAY. WE MAY LOWER THE PROBABILITY && .AVIATION...WIDESPREAD MVFR AND IFR CONDITIONS THROUGH MID MORNING IN HEAVY RAINFALL. CONDITIONS IMPROVING TO VFR FROM NORTH TO SOUTH THROUGH THE AFTERNOON. VFR CONDITIONS TONIGHT. NORTHEAST WIND 5 TO 15 KNOTS TODAY...NORTH WIND TONIGHT MAINLY 10 KNOTS OR LESS. && .HYDROLOGY... HEAVY RAINFALL HAS OCCURRED ACROSS THE CATSKILLS EAST INTO THE BERKSHIRES. OVER 3 INCHES OF RAINFALL HAS BEEN REPORTED IN SOME LOCATIONS. FLASH FLOOD WARNINGS HAVE BEEN ISSUED FOR A PORTION OF THE CATSKILL REGION AND THE CAPITAL DISTRICT EARLY THIS MORNING. OTHER FLOOD WARNINGS MAY BE ISSUED DURING THE COURSE OF THE MORNING. A FLOOD WATCH IS IN EFFECT THROUGH LATE THIS MORNING. LATER THIS MORNING...THIS FLOOD WATCH MAY HAVE TO BE EXTENDED INTO THIS AFTERNOON. A LONG PERIOD OF DRY WEATHER IS LIKELY AFTER TODAY WHICH WILL ALLOW RIVERS TO RECOVER FROM THE HEAVY RAINFALL. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...FLOOD WATCH UNTIL 10 AM SAT...CTZ001-013. MA...FLOOD WATCH UNTIL 10 AM SAT...MAZ001-025. NY...FLOOD WATCH UNTIL 10 AM SAT...NYZ047>049-051>054-058>061-063>066. VT...NONE. && SHORT TERM/LONG TERM...HEMMERICH AVIATION...HEMMERICH
Hazardous weather outlook, Sep 18, 4:29 AM EDT, 5 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 429 AM EDT SAT SEP 18 2004 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-191100- BENNINGTON VT-EASTERN ALBANY NY-EASTERN COLUMBIA NY- EASTERN DUTCHESS NY-EASTERN GREENE NY-EASTERN RENSSELAER NY- EASTERN SCHENECTADY NY-EASTERN ULSTER NY-EASTERN WINDHAM VT- HAMILTON NY-MONTGOMERY NY-NORTHERN BERKSHIRE MA-NORTHERN FULTON NY- NORTHERN HERKIMER NY-NORTHERN LITCHFIELD CT-NORTHERN SARATOGA NY- NORTHERN WARREN NY-NORTHERN WASHINGTON NY-SCHOHARIE NY- SOUTHEAST WARREN NY-SOUTHERN BERKSHIRE MA-SOUTHERN FULTON NY- SOUTHERN HERKIMER NY-SOUTHERN LITCHFIELD CT-SOUTHERN SARATOGA NY- SOUTHERN WASHINGTON NY-WESTERN ALBANY NY-WESTERN COLUMBIA NY- WESTERN DUTCHESS NY-WESTERN GREENE NY-WESTERN RENSSELAER NY- WESTERN SCHENECTADY NY-WESTERN ULSTER NY-WESTERN WINDHAM VT- INCLUDING THE CITIES OF...ALBANY...AMSTERDAM...ARLINGTON...BEACON... BELLOWS FALLS...BENNINGTON...BRATTLEBORO...CANAJOHARIE...CATSKILL... CHATHAM...CLIFTON PARK...COBLESKILL...COHOES...COLONIE...DELMAR... EAST GREENBUSH...ELLENVILLE...FONDA...GLENS FALLS...GLOVERSVILLE... GREAT BARRINGTON...HERKIMER...HOOSICK FALLS...HUDSON... HUDSON FALLS...HUNTER...ILION...INDIAN LAKE...JOHNSTOWN...KINGSTON... LAKE GEORGE VILLAGE...LATHAM...LITTLE FALLS...LONDONDERRY... MANCHESTER...MECHANICVILLE...NASSAU...NEW MILFORD...NEW PALTZ... NORTH ADAMS...OLD FORGE...PAWLING...PITTSFIELD...POUGHKEEPSIE... RENSSELAER...RHINEBECK...ROTTERDAM...SALEM...SARATOGA SPRINGS... SAUGERTIES...SCHENECTADY...SCOTIA...SPECULATOR...STRATTON... TORRINGTON...TOWNSHEND...TROY...WARRENSBURG... WATERVLIET AND WHITEHALL 429 AM EDT SAT SEP 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ENTER YOUR AREA HERE. .DAY ONE... HEAVY RAINFALL HAS OCCURRED AND WILL CONTINUE TO OCCUR IN SOUTHEASTERN NEW YORK AND ADJACENT WESTERN NEW ENGLAND THROUGH AT LEAST THIS MORNING...AND PERHAPS INTO MID AFTERNOON FROM LITCHFIELD COUNTY WEST INTO ULSTER COUNTY. A FLOOD WATCH IS IN EFFECT THROUGH 11 AM. ANY REPORTS OF RAINFALL IN EXCESS OF 1.5 INCHES...OR STREAMS OUT OF THEIR BANKS...WOULD BE APPRECIATED AT THE NATIONAL WEATHER SERVICE IN ALBANY. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Local storm report, Sep 18, 8:54 AM EDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
854 AM EDT SAT SEP 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1230 AM FLASH FLOOD WINDHAM 42.31N 74.25W
09/18/2004 GREENE NY LAW ENFORCEMENT
POND OVERFLOWED ONTO ROUTE 296.
0140 AM FLASH FLOOD PHOENICIA 42.09N 74.32W
09/18/2004 ULSTER NY LAW ENFORCEMENT
STREAMS IN THE AREA FLOWED OVER COUNTY ROUTE 40.
0700 AM FLASH FLOOD LEXINGTON 42.24N 74.37W
09/18/2004 GREENE NY LAW ENFORCEMENT
STATE ROUTE 42 NEAR SPRUCETON RD FLOODED.
0730 AM FLASH FLOOD COEYMANS 42.47N 73.79W
09/18/2004 ALBANY NY LAW ENFORCEMENT
TRAILER PARK FLOODED BY HANNACROIS CREEK.
0730 AM FLASH FLOOD RENSSELAERVILLE 42.52N 74.14W
09/18/2004 ALBANY NY LAW ENFORCEMENT
POTTER HOLLOW MOUNTAIN RD FLOODED.
0730 AM FLASH FLOOD GREENPORT CENTER 42.24N 73.76W
09/18/2004 COLUMBIA NY LAW ENFORCEMENT
NEWMAN RD FLOODED.
0830 AM FLASH FLOOD SEWARD 42.72N 74.61W
09/18/2004 SCHOHARIE NY EMERGENCY MNGR
LOWE RD AND CLEARVIEW RD FLOODED.
&&Local storm report, Sep 18, 9:06 AM EDT, 1 hour 9 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK TROOP C 0905AM SAT SEP 18 2004 #1 0000001 000 CDSO WLSR APTS 02329 FILE 28 DELAWARE CO SHERIFF NY0120000 SEP 18-04 TO ATTN SEMO DUTY OFFICER BE ADVISED AS OF 0900 HRS THIS DATE A STATE OF EMERGENCY HAS BEEN DECLARED FOR ALL OF DELAWARE COUNTY. AT THIS TIME THE LIST OF DAMAGED ROADS IS EXTENSIVE WITH EVACUATIONS IN PROGRESS OF THE DOWNSVILLE AREA. NO TRAVEL WITHIN THE COUNTY EXCEPT FOR EMERGENCY PURPOSES. AUTH MORRISON,GLENN W DEP DIR EMERG SERVICES AVERY 0904 OPER - AVERY,THOMAS D 0905
Local storm report, Sep 18, 9:09 AM EDT, 1 hour 6 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP E
0908AM SAT SEP 18 2004
#1 0000001 000
EHOR WLSR ECME CITH EHQT EPPT APTS
03386 FILE 28 SP HORSEHEADS NY1070100 SEP 18-04
TO APB
THE FOLLOWING ROADS ARE CLOSED AT THIS TIME DUE TO FLOODING -
ST RT 427, TOWN OF ASHLAND
CO RT 8 (LOWMAN CROSSOVER) TOWN OF ASHLAND
LOCALIZED FLOODING IN VILLAGE OF WELLSBURG
STATE ROUTE 352, TOWN OF BIG FLATS, BETWEEN -
HARRIS HILL ROAD TO MAIN STREET
AUTH CAPT EDWARD P MOFFE KLUCHONIC 9-07AM
OPER - KLUCHONIC,REBECCA A 0908Local storm report, Sep 18, 9:10 AM EDT, 1 hour 5 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP E
0909AM SAT SEP 18 2004
#1 0000001 000
EHOR WLSR ECME CITH EHQT EPPT APTS
03387 FILE 28 SP HORSEHEADS NY1070100 SEP 18-04
TO APB
THE FOLLOWING ROADS ARE CLOSED AT THIS TIME DUE TO FLOODING -
ST RT 427, TOWN OF ASHLAND
CO RT 8 (LOWMAN CROSSOVER) TOWN OF ASHLAND
LOCALIZED FLOODING IN VILLAGE OF WELLSBURG
STATE ROUTE 352, TOWN OF BIG FLATS, BETWEEN -
HARRIS HILL ROAD TO MAIN STREET
AUTH CAPT EDWARD P MOFFE KLUCHONIC 9-07AM
OPER - KLUCHONIC,REBECCA A 0908Local storm report, Sep 18, 9:19 AM EDT, 56 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK TROOP C 0918AM SAT SEP 18 2004 #2 0000002 000 CBSO WLSR APTS 04080 FILE 28 BROOME CO 911 CENTER NY003013P SEP 18-04 TO ATTN SEMO DUTY OFFICER AS OF 0900 HRS THIS DATE A STATE OF EMERGENCY HAS BEEN DECLARED IN BROOME COUNTY DUE TO EXTENSIVE FLOODING THERE ARE MULTIPLE ROAD CLOSURES ESPECIALLY IN EASTERN BROOME COUNTY/ OLD ROUTE 17 CORRIDOR EVACUATIONS HAVE/ARE TAKING PLACE IN CONKLIN/DEPOSIT/VESTAL/ENDWELL NON EMERGECNY USE OF WATERWAYS BANNED AS WELL AS TRAVEL IN FLOODED AND EVACUATED AREAS AUTH RAY SEROWIK ACTING DIR EMERGECNY SERVICES BRYAN 0916 OPER - BRYAN,JAMES 0918
Local storm report, Sep 18, 9:24 AM EDT, 51 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK TROOP F 0923AM SAT SEP 18 2004 #1 0000001 000 FERN WLSR APTS 03381 FILE 28 SP LIBERTY NY1520100 SEP 18-04 TO APB ROAD CLOSURE 9/18/04 STATE ROUTE 17 IS CLOSED AT EXIT 94 WESTBOUND UNTIL FURTHER NOTICE DUE TO FLOODING IN DELAWARE COUNTY AND SULLIVAN COUNTY STATE ROUTE 17 IS ALSO CLOSED EASTBOUND IN DELAWARE COUNTY AUTH SGT/SC HAFELE SENT SGT HOERMANN 9-20A OPER - PAYTON,ANDREW M 0923
The office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 18, 12:25 AM EDT | Flash Flood Warning | ALY | Greene | 6 hr |
| Sep 18, 1:26 AM EDT | Flash Flood Warning | ALY | Albany, Columbia, Rensselaer | 6 hr |
| Sep 18, 1:53 AM EDT | Flash Flood Warning | ALY | Ulster | 6 hr |
| Sep 18, 4:42 AM EDT | Flash Flood Warning | ALY | Schoharie | 6 hr |
| Sep 18, 6:15 AM EDT | Flash Flood Warning | ALY | Greene | 4 hr |
| Sep 18, 6:38 AM EDT | Flash Flood Warning | ALY | Dutchess | 6 hr |
| Sep 18, 7:10 AM EDT | Flash Flood Warning | ALY | Albany, Columbia, Rensselaer | 6 hr |
| Sep 18, 7:45 AM EDT | Flash Flood Warning | ALY | Ulster | 6 hr |
| Sep 18, 10:34 AM EDT | Flash Flood Warning | ALY | Schoharie | 116 min |
Nearby
Flash Flood Warnings in New York, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.